BJOG Release: Anti-epileptic Drugs Can Increase Pregnancy Complications Says New Study

By Medical News Today — From Published at May 16, 2011 Views 1,557 Comments 1 Likes 2

Pregnant women with epilepsy who are taking anti-epileptic drugs (AEDs) have an increased risk of pregnancy complications, caesarean section and major malformations of the newborn, finds new research published today in BJOG: An International Journal of Obstetrics and Gynaecology.

Epilepsy is a common neurological condition characterized by recurrent seizures. Previous studies have indicated that women taking AEDs are more likely to develop pre-eclampsia , gestational hypertension and have premature babies.

This latest study looked at 170 women with epilepsy who had a total of 205 deliveries between 1999 and 2006. The deliveries were divided into two groups according to the severity of the mother's epilepsy: those with epileptic seizures occurring less than five years before conceiving (known as active epilepsy) and those with seizures five years or more before conceiving (non-active epilepsy).

Among women with epilepsy, 57% were using AEDs. A control group of 205 women who did not have epilepsy was also part of the study.

Read the full article at Bullet-go

  • Report Report as inappropriate
  • Share
    Email Email
    Print Print Twitter Twitter
    Facebook Facebook

Comments (1 comment)

Add your comment Reply Down
julesdg August 20, 2011 at 10:34 am   

i was told by my neurologist that it could be detimental to the health of my child or myself if I were to have a child. I was told that if I went ino to a seizure during chilbirth it could be life threatening to me or the child because they couldn't administer AED's during labor.